Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

What does "platelets low 133 thou/mcl, MPV high 10.6" indicate?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1721 Questions
I have no symptoms-routine blood work platelets low 133 thou/mcl, MPV high 10.6 , my physical was just rescheduled and it was fact that MD office called me that I looked at my labs. I work in hospital as a PT so I have some knowledge. Usually I would expect these to both be high or low I am now rescheduled for march 10-should I go see hematologist or are these minor variances-maybe just recheck
Posted Sun, 23 Feb 2014 in Blood Disorders
Answered by Dr. Chakravarthy Mazumdar 37 minutes later
Brief Answer: High platelet turnover means destruction Detailed Answer: Hi The MPV is not very high nor the platelet count too low. These values indicate hyperdestruction of platelets. We need to understand why so many platelets are being used up or destructed. However the MPV is not as high to indicate coronory artery thrombosis. At this stage I would not press a panic button instead retest with another sample. There are many other subtle factors that cause variances. I just suggest to see the same doctor for retesting before referral to a Hematologist.
Above answer was peer-reviewed by
Follow-up: What does "platelets low 133 thou/mcl, MPV high 10.6" indicate? 47 hours later
What about DITP my theory-during period of sinus infection took zantac-maybe every 2-3 days due to increased stomach irritation-I usually take 3x per month or so. But I know that I took about 1 week or so, maybe even as cloase as 2 days before my blood test as I remember a night where I had some lemonade too close to bed time and was getting a little reflux from it and I think that night was 2-3 nights before my blood test. I looked up in a data base and saw that in case studies, Zantac has been linked to DITP-would that possibly cause the small thrombocytopenia we see and rise in MPV- you mentioned that there could be other subtle causes-any thing else for me to think of?
Follow-up: What does "platelets low 133 thou/mcl, MPV high 10.6" indicate? 4 minutes later
to make last query a little clearer- I took zantac during sinus infection more regularly-but only maybe 2 or 3 times in the two weeks leading up to the blood test. The reason I mention was that I was taking more regularly than almost any other time in my life-I have usually only used Tums for occasional heart burn-maybe I buy one container per year. Zantac seemed to work even better, but I had only started trying this 6 months ago and I bought my second box during sinus infection. I say all this to suggest-I had almost no experience with Zantac prior to 6 months ago. I suddenly ramp up. Maybe this is why I never had thrombocytopenia and now I gave my immune system a decent dose of it while it was already amped up fighting my sinus infection? The reason why I mention that I only took a few times before blood test was-maybe that is why the number is a smaller bump in MPV and thrombocytopenia and the variance would have been larger if I had been tested a few weeks earlier?
Follow-up: What does "platelets low 133 thou/mcl, MPV high 10.6" indicate? 4 minutes later
Just re-read your original response-I did seek an order to retest and will again late February. In relation to above-I am not taking Zantac any longer and have not needed to since blood test as part of my above theory. Hoping everything normalizes!
Answered by Dr. Chakravarthy Mazumdar 26 hours later
Brief Answer: Only few cases reported with Ranitidine Detailed Answer: Hi, Drug induced Thrombocytopenia (DIT) is common, looked in critically ill patients and not routine. However zantac (Ranitidine) is not commonly reported (only 30 odd cases reported). On the various factors that cause low platelet count, failure of production by bone marrow, immune destruction and platelet aggregation in circulating blood are reported. In most drug induced thrombocytopenias there are auto antibodies detected in the blood however this is not the case with Ranitidine. In your case we should just wait and watch for the next result.
Above answer was peer-reviewed by
Follow-up: What does "platelets low 133 thou/mcl, MPV high 10.6" indicate? 20 hours later
Would you advise that I hold on the Ranitidine for now? Or take when needed? (As I mentioned before, I usually only take 1-2x per month) I am having one of the days where I could use it.... Lets say I do hold Ranitidine-my next CBC is normal-would it make sense/ be advised that I schedule another one 1 month or so later-and take some Ranitidine with some frequency leading up to it. Interesting, only 30 cases...I get the impression that you think that my theory is unlikely/DITP would be rare in my case. Maybe I seized upon that as a possibility as the other causes of thrombocytopenia are kind of grave and I am not really showing any symptoms (that I can see) It sounds like I have to hope that everything just normalizes- thank you
Answered by Dr. Chakravarthy Mazumdar 33 minutes later
Brief Answer: Hold Ranitidine Detailed Answer: Hi, If the zantac is so infrequent the chance of DITP is poor. Anyways hold Ranitidine till the next test, shift to PRILOSEC OTC (Omeprazole) when needed. Instead of proving DITP I prefer to have normal labs.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor